Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 100, NWS Jackson, MS

July 25, 2017Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Jul 25, 2017, 6:24 PM CDT for Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 6:24 PM CDT (23:24 UTC)
Expired
Jul 25, 2017, 9:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Ashley County, AR, Chicot County, AR, Morehouse Parish, LA, West Carroll Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 151 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WGUS54 KJAN 252324
FFWJAN
ARC003-017-LAC067-123-260230-
/O.NEW.KJAN.FF.W.0100.170725T2324Z-170726T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
624 PM CDT TUE JUL 25 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Chicot County in southeastern Arkansas...
  Southeastern Ashley County in southeastern Arkansas...
  Northeastern Morehouse Parish in northeastern Louisiana...
  Northeastern West Carroll Parish in northeastern Louisiana...

* Until 930 PM CDT

* At 623 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wilmot, Oak Grove and Forest. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3310 9160 3313 9135 3288 9131 3287 9132
      3287 9134 3282 9135 3282 9134 3275 9135
      3276 9151

$$

GRG
1 follow-up statement
705 
WGUS74 KJAN 260058
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
758 PM CDT TUE JUL 25 2017

ARC003-017-LAC067-123-260107-
/O.CAN.KJAN.FF.W.0100.000000T0000Z-170726T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chicot AR-Ashley AR-Morehouse LA-West Carroll LA-
758 PM CDT TUE JUL 25 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHICOT AND SOUTHEASTERN
ASHLEY COUNTIES...NORTHEASTERN MOREHOUSE AND NORTHEASTERN WEST
CARROLL PARISHES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3310 9160 3313 9135 3288 9131 3287 9132
      3287 9134 3282 9135 3282 9134 3275 9135
      3276 9151

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:48 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 25, 5:48 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
548 PM CDT Tue Jul 25 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Scattered showers and thunderstorms will continue to slowly
diminish through 26/04Z. Otherwise, MVFR visibilities will develop
after 26/06Z and linger until 26/13Z with VFR conditions
thereafter./26/

&&

.DISCUSSION...
Tonight and Wednesday:

An MCV is currently being observed on radar spinning east across
the Pine Belt region of Southeast Mississippi this afternoon. This
disturbance, along with other ingredients factored into the
recipe, was responsible for yet another round of torrential rains
which brought widespread flooding across portions of South Central
and Southeast Mississippi today. Unfortunately, this occurred
almost directly over some locations which experienced torrential
rains and flash flooding on Monday. Fortunately, activity is
gradually subsiding across these areas as the MCV continues its
eastward trek into Southwest Alabama. This trend is expected to
continue through the remainder of this afternoon and into this
evening.

Across the remainder of the CWA, the overall troughing across the
region, coupled with afternoon heating and a warm moist and unstable
airmass, is resulting in scattered storms developing across the
region.   This activity is essentially diurnally driven, and will
begin to dissipate across the CWA after sunset and daytime heating
begins to wane.  Overnight, while an isolated shower or storm can't
be ruled out, primarily across the eastern half of the CWA, things
will remain quiet as lows fall into the low and middle 70s.

Currently, a much more subdued forecast is shaping up for Wednesday.
As strong high pressure aloft begins to build back into the Lower
Mississippi River Valley, the better rain chances will be shunted to
the far eastern half of the CWA as the trough is finally pushed out
of the region.  However, this will result in increasing heat across
the forecast area as highs are expected to top out in the low and
middle 90s areawide.  This, in addition to dew points in the 70s,
will cause afternoon peak heat indices to climb up around the
century mark across much of the area. /19/

Wednesday night through next Tuesday morning:

The pattern will begin hot and humid with increasing heat stress
before a cold front brings increasing rain & storm chances &
drier air in the wake, which will lower temperatures and reduce
the heat stress issues by this weekend.

Overall a hot and humid pattern is in store Thursday as strong &
anomalous upper ridge will continue to amplify & the center of the
593-595DM 500mb upper ridge axis will continue to pivot east-
southeast towards the ArkLaTex. As the cold front stalled to our
northeast over the Appalachians propagates east along the
Appalachians to the Atlantic seaboard, heights will gradually
build into our western portions & help us dry out. Isentropic
subsidence and PWs gradually falling to around an inch and a half
or so will help suppress convection. With increasingly anomalous
low-mid level heights & low level boundary layer temperatures
(~20-21 deg C @ 850 mb) this will support efficient warming easily
into the mid 90s. Some locales in the Delta could reach into the
mid-upper 90s around the 96-97 degree range in the ArkLaMiss Delta
but there is potential areas in the east could still reach around
the 95 degree mark. This in addition to some decent soil moisture
from previous rainfall the past week & drier air, heat indices
should peak around the 105 degree mark, especially in the Delta
where they could get around the 105-107 degree range. Expanded the
graphic further east to mainly along and northwest of the Natchez
Trace corridor. There is some potential we could mix out
dewpoints somewhat into the lower 70s to maybe upper 60s, due the
drier low level air, which could limit the eastward extent of the
heat stress issues. But with recent rainfall & more saturated
soils, decided to expand the HWO/graphic for limited heat further
east. We will have to monitor for potential for heat advisory
potential as we get closer. Heat stress & heat related illnesses
will be possible. Make sure to drink plenty of water & stay cool!
Warm and muggy & above normal lows are expected into the overnight
hours, with some locales, especially in the ArkLaMiss Delta,
getting near the top 5 warmest low temperatures.

Overall a pattern change will be in store as the ridge weakens
its grip on us by Friday & into the weekend & builds back to the
west. Aloft a strong shortwave and surface low/cold front will be
propagating southeast from Canada through the Great Lakes and
into the northeast & potentially the northern Appalachians. This
helps an increasing stronger 300mb jet to strengthen and trough to
amplify to our northeast. This cold front will move down towards
our area by late Friday & Saturday. Moisture will quickly be on
the increase to around 2-2.25+ inch PWs (90-97th+ percentile) and
345-350K 850mb Theta E ahead of the front. More convection will be
in store beginning in the Highway 82 corridor by early Friday
morning before more widespread convection is possible areawide by
Friday afternoon. Heavy rainfall & locally heavy downpours are
possible but due to weak lapse rates/flow, not expecting much in
the way of more stronger, organized convection. Expect the rain &
storm chances to linger overnight into Saturday. Models are
faster to push the cold front through by around Saturday,
especially the GFS which is more amplified, but the Euro/Canadian
kept a slower push of drier air into the area. Kept scattered
convection chances around Saturday. Much drier air is progged to
filter in by later Saturday & through the late weekend. This will
help PWs fall to only around or less than an inch (<10th
percentile) & with dewpoints falling into the mid 60s, this will
help temperatures fall a few degrees below average, with highs
only reaching the mid-upper 80s and lows in the upper 60s. This
will bring much needed relief from recent heat.

By next week, the pattern becomes a little more uncertain on
bringing back in convection from the south-east as the pattern
becomes less amplified & a potential disturbance moves towards our
area from the east. Kept some PoPs chances in the Highway 45
corridor Monday & along & east of I-55 Tuesday as moisture will
only be on a slow increase. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  94  73  95 /  27  10   5   9
Meridian      72  93  75  96 /  21  16  11  17
Vicksburg     72  95  72  96 /  32   6   3   5
Hattiesburg   73  93  75  95 /  24  20  12  19
Natchez       72  93  72  94 /  18   7   3   6
Greenville    73  96  74  96 /  25   4   3   4
Greenwood     72  95  74  95 /  21   5   3   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 25, 5:55 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
555 PM CDT Tue Jul 25 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262300-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
555 PM CDT Tue Jul 25 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Heat stress concerns will trend upwards again Thursday into
Friday, especially along and west of the Interstate 55 corridor.
Heat advisories may eventually be needed, particularly in portions
of the Arklamiss Delta.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jul 25, 5:06 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      5 E BROOKHAVEN          31.58N 90.36W
07/25/2017                   LINCOLN            MS   PUBLIC

            TURPIN RD WASHED OUT WHERE A CULVERT RAN
            UNDERNEATH.

&&

AW
Special weather statement, Jul 25, 5:08 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
508 PM CDT TUE JUL 25 2017

MSZ019-252245-
Sunflower MS-
508 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER COUNTY
UNTIL 545 PM CDT...

At 508 PM CDT, Meteorologists were tracking a strong thunderstorm
over Rome, or over Parchman, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Parchman around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 9046 3398 9045 3380 9045 3384 9066
      3396 9066 3399 9064
TIME...MOT...LOC 2208Z 027DEG 5KT 3395 9051

17
Special weather statement, Jul 25, 5:18 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
518 PM CDT TUE JUL 25 2017

LAZ025-252245-
Tensas LA-
518 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH UNTIL 545
PM CDT...

At 518 PM CDT, Meteorologists were tracking a strong thunderstorm
near Newellton, or 26 miles south of Tallulah, moving southwest at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  St. Joseph around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 9149 3220 9136 3215 9117 3213 9116
      3213 9111 3211 9105 3205 9110 3208 9114
      3207 9116 3205 9116 3204 9111 3198 9116
      3196 9119 3195 9119 3191 9122
TIME...MOT...LOC 2218Z 037DEG 15KT 3203 9127

17
Special weather statement, Jul 25, 5:31 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
531 PM CDT TUE JUL 25 2017

MSZ053-054-059-062-252300-
Jefferson MS-Copiah MS-Lincoln MS-Claiborne MS-
531 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE...
NORTHWESTERN LINCOLN...NORTHEASTERN JEFFERSON AND SOUTHWESTERN COPIAH
COUNTIES UNTIL 600 PM CDT...

At 531 PM CDT, Meteorologists were tracking a strong thunderstorm
over Peyton, or 22 miles west of Hazlehurst, moving southwest at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mcbride around 545 PM CDT.
  Pleasant Hill around 550 PM CDT.
  Blue Hill around 555 PM CDT.
  Union Church around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 9091 3183 9055 3161 9071 3177 9107
TIME...MOT...LOC 2231Z 034DEG 13KT 3181 9077

17
Special weather statement, Jul 25, 5:57 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
557 PM CDT TUE JUL 25 2017

LAZ007-008-252330-
Morehouse LA-West Carroll LA-
557 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOREHOUSE AND
NORTHEASTERN WEST CARROLL PARISHES UNTIL 630 PM CDT...

At 556 PM CDT, Meteorologists were tracking a strong thunderstorm
near Oak Grove, or 13 miles southeast of Wilmot, moving southwest at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Oak Grove around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 9146 3301 9138 3297 9130 3286 9133
      3286 9134 3285 9134 3284 9135 3283 9135
      3278 9136 3293 9158
TIME...MOT...LOC 2256Z 034DEG 13KT 3292 9141

17
Special weather statement, Jul 25, 6:02 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
602 PM CDT TUE JUL 25 2017

ARZ075-MSZ034-252330-
Chicot AR-Washington MS-
602 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHICOT AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Meteorologists were tracking a strong thunderstorm
near Greenville, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Chicot
and northwestern Washington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 9113 3343 9095 3325 9106 3339 9129
TIME...MOT...LOC 2302Z 034DEG 13KT 3342 9109

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:31 PM CDTSpecial Weather StatementJANMadison29 min
Jul 25, 3:56 PM CDTSpecial Weather StatementJANMadison34 min
Jul 25, 4:25 PM CDTSpecial Weather StatementJANTensas35 min
Jul 25, 4:27 PM CDTSevere Thunderstorm WarningJANTensas48 min
Jul 25, 5:18 PM CDTSpecial Weather StatementJANTensas27 min
Jul 25, 5:57 PM CDTSpecial Weather StatementJANWest Carroll33 min
Jul 25, 6:39 PM CDTSpecial Weather StatementJANAshley36 min

Nearby

Flash Flood Warnings in Louisiana, 2017Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.